Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is It Safe To Do Mdma While On Azathioprine?

Hi, a friend of mine takes azathioprine for a exacerbated ulcerative colitis - she is considering going to party and to take MDMA there... are there any known interactions? I am worrying because of the knwon int.a. with muscle relaxants - any idea? (and yes... she knows that mdma is not recommended anyways ;)
Tue, 2 May 2023
Report Abuse
General & Family Physician 's  Response
Hi,

It is not recommended to take MDMA (also known as ecstasy) while on azathioprine. Azathioprine is an immunosuppressant medication used to treat autoimmune disorders, and it can affect the liver's ability to break down certain drugs, including MDMA. This can lead to increased levels of MDMA in the body, which can be dangerous and increase the risk of side effects and toxicity.

Additionally, MDMA can increase the activity of the immune system, which may counteract the effects of azathioprine and increase the risk of autoimmune reactions. It is important for your friend to talk to their healthcare provider about any planned recreational drug use and to follow their recommendations.

It is also important to note that MDMA use can have significant risks and can cause a range of short- and long-term health effects, including increased heart rate, high blood pressure, dehydration, and damage to the brain and other organs.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Priyanka, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Azathioprine


Loading Online Doctors....
Is It Safe To Do Mdma While On Azathioprine?

Hi, It is not recommended to take MDMA (also known as ecstasy) while on azathioprine. Azathioprine is an immunosuppressant medication used to treat autoimmune disorders, and it can affect the liver s ability to break down certain drugs, including MDMA. This can lead to increased levels of MDMA in the body, which can be dangerous and increase the risk of side effects and toxicity. Additionally, MDMA can increase the activity of the immune system, which may counteract the effects of azathioprine and increase the risk of autoimmune reactions. It is important for your friend to talk to their healthcare provider about any planned recreational drug use and to follow their recommendations. It is also important to note that MDMA use can have significant risks and can cause a range of short- and long-term health effects, including increased heart rate, high blood pressure, dehydration, and damage to the brain and other organs. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Priyanka, General & Family Physician